Minnesota, 2007

Hail and Damaging Winds in Minnesota, June 21, 2007

June 21, 2007 · NWS ARX · 9 events in 3 counties and zones

A cold front triggered scattered severe thunderstorms during the late afternoon and early evening of June 21. Thunderstorm wind gusts of up to 70 mph heavily damaged a farm building near Stewartville (Olmsted County), tossing debris more than 300 yards.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$59,000
Crop damage
$10,000
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A cold front triggered scattered severe thunderstorms during the late afternoon and early evening of June 21. Thunderstorm wind gusts of up to 70 mph heavily damaged a farm building near Stewartville (Olmsted County), tossing debris more than 300 yards. In Taopi (Mower County), a downburst caused extensive damage to a few homes, a garage, and flipped a parked boat. Hail up to size of quarters was also reported across the area by storm spotters, law enforcement officials and the public.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 21, 2:00 PM CST, 1 hour 47 minutes earlier.

Area forecast discussion, Jun 21, 2:00 PM CST, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
300 PM CDT THU JUN 21 2007

.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT

FORECAST FOCUS CONTINUES TO ZERO IN ON THE FRONTAL BOUNDARY DRAPED
ACROSS THE REGION...WHERE ITS GOING TO MOVE...AND THE ASSOCIATED
STORMS CHANCES WITH IT. POSSIBLE SEVERE WEATHER...HEAVY RAIN/FLOOD
THREAT?

A FRONTAL BOUNDARY CURRENTLY LIES ACROSS FAR NORTHERN IA TO AROUND
THE WI/ILL BORDER. SOUTHERLY WINDS WERE POOLING DEWPOINTS IN THE
MID/UPPER 60S INTO THE BOUNDARY...MOSTLY WEST OF THE MISSISSIPPI
RIVER. WITH MLCAPES BUILDING INTO THE 2500 J/KG RANGE...A DECENT
FETCH OF LOW LEVEL MOISTURE...AND GOOD WIND SHEAR...STORMS CONTINUE
TO REFIRE ALONG AND IN THE VICINITY OF THE FRONT...WITH THE MAIN
ACTIVITY OVER NORTHERN AND NORTHEAST IA. THE LOW LEVEL JET AND 850
MB MOISTURE TRANSPORT WILL CONTINUE TO FEED INTO THE BOUNDARY
TONIGHT...WITH NORTHEAST IA CURRENTLY LOOKING LIKE THE FOCUS. WITH
SFC PW/S UPWARDS OF 1.75 INCHES...THAT GOOD MOISTURE RETURN...AND
TRAINING THUNDERSTORMS...HEAVY RAINS LOOK PROBABLE TONIGHT. THIS
WILL BE IN ADDITION TO THE CONTINUE SEVERE WEATHER THREAT. RAINFALL
AMOUNTS OF 2 TO 3 INCHES WILL BE POSSIBLE...WITH AGAIN...NORTHEAST
IOWA LOOKING LIKE THE CENTER OF THE PCPN BULLSEYE. 3-HR FLASH FLOOD
GUIDANCE ACROSS NE IA AVERAGES 2-3 INCHES. A FLASH FLOOD WATCH HAS
BEEN CONSIDERED...BUT WITH SOME UNCERTAINTITY WITH WHERE THE ONGOING
CONVECTION WILL TRACK...HAVE ELECTED TO HOLD OFF ON A WATCH FOR NOW.
HOWEVER...IF THE HEAVY PCPN DEVELOPS AND MOVES AS CURRENTLY
EXPECTED...ANY ADDITIONAL RAINS ON FRIDAY WOULD CAUSE PROBLEMS...AND
A WATCH WOULD PROBABLY BECOME NECESSARY. THIS MCS THAT IS
EXPECTED TO DEVELOP LATER TONIGHT WILL MOVE SOUTHEAST EARLY ON
FRIDAY...AND OUT OF THE AREA.

MODEL DIFFERENCES CONTINUE WITH THE POSITIONING OF THE FRONT ON
FRIDAY...WITH THE NAM STAYING NORTH...FROM WESTERN IA INTO CENTRAL
ILL BY 00Z SAT. MEANWHILE THE GFS RESTS ITS FRONT FROM THE CENTRAL
PLAINS INTO CENTRAL MO AND FAR SOUTHERN ILL AT THIS TIME.
HOWEVER...THE LOW LEVEL JET/MOISTURE TRANSPORT LOOKS TO REASSERT
THEMSELVES INTO THE BOUNDARY BY 18Z. HOW MUCH INSTABILITY CAN BE
BUILT IS HAZY...DEPENDING HOW MUCH OF THE CLOUD COVER FROM THE
OVERNIGHT CONVECTION LINGERS. IT WOULD APPEAR AT THIS MOMENT THAT
THERE WILL BE SOME MLCAPE //1000-1500 J/KG// FOR THE FORCING AND SFC
BOUNDARY TO WORK WITH...WITH MORE SHOWER/STORM DEVELOPMENT THEREFORE
OCCURING BY THE AFTERNOON AND NORTH OF THE FRONT. THE WIND SHEAR
DOES NOT LOOK AS FAVORABLE AS TODAY OR YESTERDAY...BUT STILL AROUND
25 TO 30 KTS IN THE 0-3 KM LAYER...AIDING STORM DEVELOPMENT.
SO...AGAIN...THE POSITIONING OF THIS FRONT IS PARAMOUNT TO WHERE THE
BEST RAIN CHANCES WILL LIE. THE 09Z SREF LEANS TOWARD THE
NAM...ESPECIALLY WITH THE QPF. CONFIDENCE ISN/T PARTICULARLY HIGH
WITH EITHER THE NAM OR GFS...BUT DO FEEL THAT SHOWERS/STORMS ARE
LIKELY AT LEAST ACROSS NORTHEAST IOWA BASED ON THE FORCING/MOISTURE
VARIABLES. WILL LEAN TOWARD THE NAM/SREF SOLUTION FOR NOW. AS FOR A
SEVERE THREAT...THE PARAMETERS ARE NOT AS FAVORABLE AS YESTERDAY AND
TODAY...BUT CAN/T RULE OUT SOME ISOLATED SEVERE WEATHER ACROSS THE
FAR SOUTH ON FRI. OF A GREAT THREAT WILL BE HEAVY RAIN...AS SFC PW/S
LOOK TO NEAR 2 INCHES AND THAT LOW LEVEL MOISTURE TRANSPORT
CONTINUES INTO THE FRONT. AS MENTIONED...THE POTENTIAL FOR FLOODING
WILL HAVE TO BE MONITORED CLOSELY.

FOR FRI NIGHT/SAT...THE MODELS DEVELOP AN MCV IN RESPONSE TO THE
EXPECTED FRI CONVECTION...AND WITH THE UPPER LEVEL FLOW RELATIVELY
WEAK...TAKES IT ONLY SLOWLY SOUTHEAST THROUGH SAT. WITH THE SFC
FRONT SAGGING PERHAPS A BIT MORE SOUTH...AGAIN...SHOWERS AND
THUNDERSTORMS LOOK LIKE A GOOD BET AROUND AND NORTH OF THE BOUNDARY.
IN THIS CASE...THE BETTER CHANCES LOOK TO LIE SOUTH OF THE LOCAL
AREA...ALTHOUGH CHANCES WILL CONTINUE ACROSS NORTHEAST
IOWA/SOUTHWEST WI ON SAT.

OVERALL...THE UNSETTLED PATTERN CONTINUES FOR THE NEXT FEW
DAYS...BUT WITH A GRADUAL SHIFT SOUTHWARD. MUCH OF THE NORTHERN 1/3
OF THE FORECAST AREA WILL LIKELY BE FAR ENOUGH NORTH TO GET INTO
MORE DRY CONDITIONS BY FRI NIGHT. PERIODS OF HEAVY RAIN AND SOME
SEVERE WEATHER LOOK LIKE LIKELY TONIGHT AND FRIDAY. THE HEAVY RAIN
THREAT WILL HAVE TO BE MONITORED CLOSELY...AS A FLOOD WATCH MAY
BECOME NECESSARY ACROSS PARTS OF THE AREA.

.LONG TERM...MONDAY THROUGH THURSDAY

THE TRENDS IN THE EXTENDED ARE TO CONTINUE TO DRAG A 500 MB
SHORTWAVE TROUGH EAST ACROSS SOUTHERN CANADA...ACROSS THE RIDGE THAT
BUILDS ACROSS THE REGION THIS WEEKEND. WHILE THE BULK OF THE FORCING
WITH THIS FEATURE LOOKS TO STAY WELL NORTH...IT DOES LOOK LIKE AN
ASSOCIATED COLD FRONT AT THE SFC WILL MOVE INTO THE UPPER
MISSISSIPPI RIVER VALLEY ON TUES...BECOMING MORE WEST-EAST
ORIENTATED FOR WED/THU. THE FLOW IS INDICATED TO BE RELATIVELY WEAK
BY THIS TIME...SO WHERE THIS FRONT WILL BE...IF AT ALL...IS HARD TO
SAY RIGHT NOW. HOWEVER...INSTABILITY AND GOOD MOISTURE RETURN INTO
THE BOUNDARY WOULD LEAD TO SHOWERS/STORMS...HINTING AT THE POTENTIAL
FOR STRONGER STORMS AND HEAVY RAIN. AGAIN...PLENTY OF UNCERTAINTY
WITH THIS BOUNDARY...BUT IT BEARS WATCHING. FOR
TEMPERATURES...SUNDAY INTO TUE/WED LOOKS WARM AND HUMID...AS A
SOUTHERLY FLOW PULLS WARM/MOIST AIR INTO THE REGION.

&&

.AVIATION...

MCS ACROSS MN EXPECTED TO MOVE THROUGH SE MN...SW WI AND NE IA THIS
AFTERNOON AND EVENING WHILE OTHER CONVECTION HAS AND WILL POSSIBLY
CONTINUE TO DEVELOP ALONG A LINE JUST SOUTHWEST OF THE I-94
CORRIDOR. SVR STORMS WILL BE POSSIBLE WITH THIS COMPLEX WITH MAIN
THREATS OF WINDS ABOVE 60 KTS AND LARGE HAIL. LOOK FOR THIS TO
AFFECT THE AREA  BETWEEN 21Z AND 02Z 06/22. AFTER THE PASSAGE OF
THIS CONVECTION...A DRY PERIOD MAY OCCUR WITH MORE SHOWERS AND
STORMS DEVELOPING AFTER 04Z. SHOWERS AND THUNDERSTORMS MAY CONTINUE
INTO THE DAY ON FRIDAY...HOWEVER CHANCES WILL BE BETTER ACROSS
NORTHEASTERN IOWA. EXPECT CEILINGS AND VIS TO FALL DURING TSRA TO
MVFR OR IFR CONDITIONS.

BROOKS

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

RIECK
Hazardous weather outlook, Jun 21, 11:00 AM CST, 4 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1200 PM CDT THU JUN 21 2007

WIZ017-029-221000-
CLARK-TAYLOR-
1200 PM CDT THU JUN 21 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A NEARLY STATIONARY BOUNDARY EXTENDING FROM THE MINNESOTA AND IOWA
BORDER...TO THE WISCONSIN AND ILLINOIS BORDER WILL SERVE AS A FOCUS
FOR THUNDERSTORM DEVELOPMENT TODAY THROUGH TONIGHT. MOST OF THE
THUNDERSTORMS WILL REMAIN ALONG AND SOUTH OF INTERSTATE 94. ANY
STORMS THAT DO MAKE IT INTO THE AREA ARE EXPECTED TO REMAIN BELOW
SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE NEXT CHANCE OF THUNDERSTORMS WILL BE MONDAY NIGHT AS A COLD
FRONT EDGES EAST FROM THE NORTHERN PLAINS INTO THE AREA. IT IS TOO
EARLY AT THIS TIME TO DISCERN IF THESE STORMS WILL BE SEVERE OR NOT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032>034-041>044-
053>055-061-221000-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLAYTON-CRAWFORD-DODGE-FAYETTE-
FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TREMPEALEAU-VERNON-WABASHA-
WINNESHIEK-WINONA-
1200 PM CDT THU JUN 21 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED ACROSS THE AREA THIS AFTERNOON ALONG AND
SOUTH OF A BOUNDARY THAT WILL BE LOCATED FROM CENTRAL MINNESOTA
SOUTHEAST THROUGH NORTHEASTERN ILLINOIS. THE MAIN THREATS WITH
THESE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS...WHILE AN
ISOLATED TORNADO ALONG THE BOUNDARY IS NOT OUT OF THE QUESTION.
ALSO A COMPLEX OF STORMS IS TRYING TO DEVELOP ACROSS MINNESOTA
WHICH COULD MOVE THROUGH AND POSE A DAMAGING WIND THREAT. THE
GREATEST THREAT FOR SEVERE STORMS WILL BE SOUTH OF I-94. THE BEST
TIME FOR SEVERE STORMS WILL BE THIS AFTERNOON THROUGH EARLY EVENING.

MORE STORMS MAY REDEVELOP LATER TONIGHT AFTER THE MAIN COMPLEX MOVES
THROUGH. THESE STORMS WILL ALSO HAVE THE POSSIBILITY FOR PRODUCING
LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE FRONTAL BOUNDARY WILL SINK FURTHER SOUTH INTO NORTHEAST IOWA
THROUGH NORTHERN ILLINOIS FRIDAY AND FRIDAY NIGHT. THERE WILL STILL
BE A SEVERE THREAT WITH THESE THUNDERSTORMS WITH LARGE HAIL AND
DAMAGING WINDS BEING THE MAIN THREAT. THE MOST FAVORABLE AREA FOR
SEVERE WEATHER FRIDAY THROUGH FRIDAY NIGHT WILL BE ALONG AND SOUTH
OF A LINE FROM AUSTIN MINNESOTA THROUGH ELKADER IOWA.

ON SATURDAY THERE MAY BE SOME LINGERING THUNDERSTORM ACTIVITY ACROSS
PORTIONS OF NORTHEAST IOWA AND FAR SOUTHWEST WISCONSIN. THE SEVERE
THREAT WITH THESE STORMS WILL BE SOUTH OF THE AREA.

THE NEXT CHANCE OF THUNDERSTORMS WILL BE MONDAY NIGHT AS A COLD
FRONT EDGES EAST FROM THE NORTHERN PLAINS INTO THE AREA. IT IS TOO
EARLY AT THIS TIME TO DISCERN IF THESE STORMS WILL BE SEVERE OR
NOT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED PERIODICALLY FROM THIS AFTERNOON
INTO EARLY THIS EVENING. MONITOR RADAR FOR TIMING OF THE SYSTEM
MOVING IN FROM WESTERN MINNESOTA AND FOR OTHER DEVELOPMENT ACROSS
THE AREA. SPOTTERS MAY ALSO BE NEEDED THROUGH FRIDAY NIGHT.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

BROOKS

In the hours before

Local storm report, Jun 21, 3:39 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
439 PM CDT THU JUN 21 2007

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0434 PM     HAIL             7 E NASHUA              42.95N  92.40W
06/21/2007  M0.88 INCH       CHICKASAW          IA   LAW ENFORCEMENT

&&

GL
Local storm report, Jun 21, 3:42 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
442 PM CDT THU JUN 21 2007

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HAIL             CHARLES CITY            43.07N  92.67W
06/21/2007  E0.88 INCH       FLOYD              IA   TRAINED SPOTTER

&&

JLB

The radar

The La Crosse radar (KARX), 135 km away, was scanning. The volume nearest the first event began at 21:47 UTC.

Open the radar archive at this moment

Event by event

6 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Mower

When
June 21, 3:47 PM CST
Where
Mower County, 0.69 mi N of Brownsdale
Measured
1 in hail
Property damage
$3,000
Reported by
Fire Department/Rescue
Coordinates
43.740, -92.870

Hail, Mower

When
June 21, 3:52 PM CST
Where
Mower County, 2.12 mi WSW of Renova
Measured
0.75 in hail
Reported by
Public
Coordinates
43.720, -92.820

Hail, Olmsted

When
June 21, 4:27 PM CST
Where
Olmsted County, 1.47 mi SSW of Rochester
Measured
1 in hail
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
44.010, -92.480

Thunderstorm Wind, Mower

When
June 21, 4:33 PM CST to 4:36 PM CST
Where
Mower County, 0.85 mi NE of Taopi
Measured
61 kt (70 mph) estimated gust
Property damage
$16,000
Reported by
Law Enforcement
Coordinates
43.559, -92.638

A garage was heavily damaged and a boat was flipped over. Some homes were also damaged in addition to trees down in town.

Thunderstorm Wind, Olmsted

When
June 21, 4:38 PM CST
Where
Olmsted County, 3.07 mi WNW of High Forest
Measured
61 kt (70 mph) estimated gust
Property damage
$30,000
Crop damage
$10,000
Reported by
Emergency Manager
Coordinates
43.860, -92.610

Thunderstorm Wind, Mower

When
June 21, 4:45 PM CST
Where
Mower County, 6.4 mi NNE of Le Roy
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.610, -92.490

Hail, Winona

When
June 21, 4:49 PM CST
Where
Winona County, 1.21 mi NE of Utica
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
43.980, -91.950

Hail, Winona

When
June 21, 4:49 PM CST
Where
Winona County, 1.21 mi NE of Utica
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
43.980, -91.950

Hail, Mower

When
June 21, 7:01 PM CST
Where
Mower County, 0.85 mi NW of Waltham
Measured
0.88 in hail
Reported by
Public
Coordinates
43.830, -92.890

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2007Every state in 2007This day in weather historyWarnings in Minnesota, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 31654, 31655, 31656, 31660, 31661, 31662, 31657, 31658, 31659.